Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 17, 2012, 3:21 PM EDT for Anson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2012, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 17, 2012, 4:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
County Anson County, NC
The radar
The Columbia radar (KCAE), 156 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
149
WWUS82 KRAH 171921
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT FRI AUG 17 2012
NCZ083-172015-
ANSON-
321 PM EDT FRI AUG 17 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON COUNTY THROUGH 415 PM
EDT...
AT 321 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF WHITE STORE...OR ABOUT 15 MILES SOUTHEAST OF MONROE...
MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WHITE STORE...
WADESBORO...LILESVILLE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3514 8029 3519 8024 3515 8022 3517 8020
3515 8016 3517 8015 3519 8011 3511 8006
3509 7999 3511 7996 3503 7988 3501 7990
3498 7987 3490 7985 3485 7990 3480 7992
3481 8033
TIME...MOT...LOC 1921Z 244DEG 23KT 3484 8033
$$
22What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:07 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 17, 3:07 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 307 PM EDT FRI AUG 17 2012 .SYNOPSIS... A COLD FRONT WILL APPROACH THE AREA THIS EVENING AND MOVE INTO CENTRAL NORTH CAROLINA ON SATURDAY.. MEANWHILE...AN UPPER LEVEL TROUGH WILL DEVELOP OVER THE EASTERN US AND BRING PERIODS OF SHOWERS AND STORMS THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM FRIDAY... THE COLD FRONT STRETCHING FROM THE OH VALLEY TO THE MID MS RIVER VALLEY IS MAKING VERY SLOW PROGRESS TODAY...WHILE THE PIEDMONT TROUGH AND REMNANT OUTFLOW/UPPER VORTICITY FROM THURSDAYS CONVECTION ARE HELPING TO TRIGGER CONVECTION OVER THE NC MOUNTAINS AND SC PIEDMONT. SPC MESOANALYSIS DEPICTS A RELATIVE MIN IN INSTABILITY OVER THE NC PIEDMONT DUE TO DEWPOINTS IN THE LOW TO MID 60S. A SLOW DEWPOINT RECOVERY IS EXPECTED THIS EVENING...PARTICULARLY ALONG THE PIEDMONT TROUGH AS IT SHARPENS AHEAD OF THE COLD FRONT AND INCREASINGLY CYCLONIC UPPER LEVEL FLOW OVER THE EASTERN US. STORMS CURRENTLY WEST OF HICKORY SHOULD STRUGGLE TO MAINTAIN THEIR STRENGTHEN AS THEY APPROACH THE YADKIN RIVER AND A LESS FAVORABLE ENVIRONMENT. CONVECTION NEAR THE CHARLOTTE AREA HAS A BETTER CHANCE OF PROGRESSING INTO THE SOUTHERN PIEDMONT WHERE INSTABILITY IS SLIGHTLY BETTER. LOW LEVEL LAPSE RATES HAVE INCREASED TO OVER 8 C/KM AND THE WESTERN HALF OF THE LIES ON THE EASTERN FRINGE OF THE STRONGER MID LEVEL FLOW AND 20-25KT OF EFFECTIVE 0-6KM BULK SHEAR. THUS...IT IS POSSIBLE THAT THESE STORMS COULD MERGE INTO A COMMON COLD POOL AND PRESENT A THREAT OF DAMAGING WIND GUSTS. HOWEVER...THE ENVIRONMENT WILL BE LESS FAVORABLE WITH EASTWARD EXTENT...SO THE SEVERE THREAT SHOULD MAINLY BE CONFINED TO THE SOUTHERN PIEDMONT. TONIGHT...MASS CONVERGENCE AND LOW LEVEL THETA E ADVECTION ALONG THE SURFACE TROUGH..ALONG WITH INCREASING MID /UPPER LEVEL MOISTURE AND PW INCREASING TOWARD 2 INCHES...SHOULD HELP TO CONTINUE SHOWERS AND POSSIBLY A FEW STORMS INTO THE OVERNIGHT HOURS. THERE SHOULD BE A DOWNWARD TREND IN COVERAGE AND INTENSITY AFTER MIDNIGHT...BUT ISOLATED SHOWERS WILL BE POSSIBLE OVER THE COASTAL PLAIN AS THE TROUGH SETTLES EASTWARD. LOWS 68-72. && .SHORT TERM /SATURDAY THROUGH TUESDAY NIGHT/... AS OF 307 PM EDT FRIDAY... .SATURDAY...MID LEVEL SHEAR AXIS AND ATTENDANT SURFACE TROUGH ENTERING WESTERN NC EARLY THIS AFTERNOON WILL DRIFT EAST OVERNIGHT AND SHOULD LIE/BISECT CENTRAL NC EARLY SATURDAY. THIS FEATURE INTERACTING WITH AVAILABLE MOISTURE AND MARGINAL/WEAK INSTABILITY WILL WARRANT A SOLID CHANCE /LOW END LIKELY POPS ACROSS THE COASTAL PLAIN WITH SMALL CHANCE POPS IN THE NW. IF FEATURE IS AS PROGRESSIVE AS ADVERTISED BY THE 12Z GFS...POPS AFTER 15-18Z SATURDAY MAY BE TOO HIGH BY 15-20 PERCENT. STILL UNCERTAIN AS TO THE THREAT FOR SCATTERED SEVERE STORMS SATURDAY AFTERNOON. BEST SUPPORT ALOFT MOVES EAST OF THE REGION BY AFTERNOON...THOUGH INCREASING MID LEVEL FLOW IN THE WAKE OF THE DEPARTING SHEAR AXIS INCREASES THE BULK SHEAR ACROSS THE NORTH TO 35KTS BY 00Z SUNDAY. SURFACE COLD FRONT (CURRENTLY EDGING SLOWLY SE ACROSS THE LOWER OH-TN VALLEYS AT 18Z) EXPECTED TO DROP INTO THE NORTHERN COUNTIES SATURDAY AFTERNOON AND DRIFT SWD. THIS FEATURE SHOULD PROVIDE ENOUGH LIFT TO GENERATE SCATTERED SHOWERS AND T-STORMS IN THE AFTERNOON ESPECIALLY EAST OF HIGHWAY ONE WHERE BETTER MOISTURE AND INSTABILITY WILL RESIDE. SEVERE WEATHER PARAMETERS RATHER MEAGER BUT ENOUGH TO WARRANT A MENTION OF ISOLATED SEVERE IN THE HWO FOR SATURDAY AFTERNOON-EVENING. TEMPS SATURDAY DEPENDENT UPON THE AMOUNT OF INSOLATION ACHIEVED AS CLOUDINESS MAY BE EXTENSIVE. IN ADDITION...SCATTERED CONVECTION MAY DEVELOP EARLY ENOUGH TO LIMIT NORMAL TEMP RECOVERY. WILL CONTINUE FORECAST OF LOW-MID 80S FOR MAX TEMPS SATURDAY. SATURDAY NIGHT...SURFACE FRONT WILL CONTINUE TO SAG SLOWLY SWD. STILL ENOUGH MOISTURE THROUGH THE COLUMN TO SUGGEST A SLIGHT CHANCE FOR SHOWERS OVER THE SE HALF OVERNIGHT. SLIGHTLY DRIER AIR MAY WORK ITS WAYS INTO THE FAR N-NW PIEDMONT BY MORNING. IF CLOUDS CLEAR OUT...COULD SEE AREAS OF FOG DEVELOP PRIOR TO DAYBREAK IN THE NORTHEAST-SOUTHERN PIEDMONT. MIN TEMPS MID-UPPER 60S. SUNDAY INTO SUNDAY NIGHT...LOW-MID LEVEL FLOW BEGINS TO BACK OVER CENTRAL NC IN RESPONSE TO A DIGGING MID/UPPER LEVEL TROUGH OVER THE GREAT LAKES-OH VALLEY. THIS WILL CAUSE THE SURFACE BOUNDARY IN VICINITY OF OUR SC BORDER TO RETREAT SLOWLY NWD SUNDAY AND SUNDAY NIGHT. THE DEVELOPING SW FLOW WILL ADVECT MOISTURE BACK INTO THE PIEDMONT THOUGH 850MB FLOW DIVERGENT OVER THE REGION TIL 00Z MON. IF ENOUGH HEATING OCCURS SUNDAY...COULD ATTAIN ENOUGH INSTABILITY TO CAUSE SCATTERED T-STORMS TO DEVELOP. PER 12Z GFS LOW LEVEL WIND FIELD...ENOUGH HELICITY MAY EXIST TO SUPPORT A FEW ROTATING UPDRAFTS...ESPECIALLY IN VICINITY OF THE SURFACE BOUNDARY. SINCE SOME QUESTION AS TO THE AMOUNT OF LIFT OCCURRING UPSTAIRS...WILL LIMIT POPS TO CHANCE CATEGORY. THREAT OF SCATTERED CONVECTION WILL PERSIST INTO SUNDAY EVENING THOUGH SHOULD SEE BULK OF CONVECTION DIMINISH WITH LOSS OF HEATING. FAIRLY EXTENSIVE CLOUD COVERAGE SUNDAY SHOULD RESULT IN AN UNIFORM MAX TEMPS FIELD IN THE LOW-MID 80S. MIN TEMPS IN THE 60S. MONDAY THROUGH TUESDAY NIGHT...MID/UPPER LEVEL TROUGH WILL MAINTAIN A POSITION IMMEDIATELY TO OUR WEST MONDAY AND MONDAY NIGHT THEN LIFT SLOWLY N-NE TUESDAY AND TUESDAY NIGHT. THIS UPPER LEVEL PATTERN WILL MAINTAIN A SW FLOW OVER THE FORECAST AREA KEEPING THE AIR MASS ADEQUATELY MOIST. S/WS IN THIS FLOW WILL KEEP OUT ATMOSPHERE UNSETTLED WITH SCATTERED SHOWERS AND T-STORMS EXPECTED WITH EACH PASSING WAVE. HOWEVER...TIMING THIS FAR OUT QUESTIONABLE THOUGH MAJORITY OF MEDIUM RANGE GUIDANCE APPEARS TO BE KEYING ON A DISTURBANCE ROTATING AROUND THE BASE OF THE TROUGH OVER THE LOWER OH VALLEY. DUE TO AVAILABLE MOISTURE AND POTENTIAL FOR LIFTING MECHANISMS ALOFT...PLAN TO MAINTAIN CHANCE POPS THROUGH THIS PERIOD. IF GFS VERIFIES...COULD SEE THE POTENTIAL FOR HEAVY/EXCESSIVE RAINFALL OVER CENTRAL NC. CONSIDERABLE CLOUD COVERAGE AND THREAT OF SHOWERS WILL HOLD DAYTIME TEMPS A CATEGORY OR TWO BELOW NORMAL. MIN TEMPS MAINLY IN THE MID 60S. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 240 PM FRIDAY... THIS PERIOD OF THE FORECAST HOLDS A LARGE DEGREE OF UNCERTAINTY AND THE MODELS TO THIS POINT HAVE NOT AGREED ON MUCH. THERE IS AGREEMENT THAT THERE WILL BE AN UPPER TROUGH OVER THE EASTERN US. IN ADDITION THE BERMUDA HIGH WILL BE IN PLACE IN THE SOUTHWESTERN ATLANTIC AT THE SURFACE. THIS GENERAL PATTERN SHOULD AT LEAST GUARANTEE THAT THE FLOW WILL BE GENERALLY SOUTHWESTERLY THROUGHOUT THE COLUMN. THE GFS FORECAST HINGES ON THE TROPICAL SYSTEM OVER THE WESTERN GULF OF MEXICO HOLDING SOME SORT OF ORGANIZATION AND CARRYING IT UP ALONG THE SURFACE FRONT AND ACROSS THE AREA BY THURSDAY AFTERNOON. THE ECMWF DOES NOT HOLD THE TROPICAL FEATURE TOGETHER AS WELL BUT STILL ADVECTS MOISTURE IN THE SAME GENERAL DIRECTION AS THE GFS BUT DOES SO IN A SLOWER AND WEAKER FASHION. THEREFORE THE GFS HAS WEDNESDAY AND THURSDAY AS MORE CONDUCIVE FOR PRECIPITATION BUT THE ECMWF HOLDS OFF UNTIL THURSDAY AND FRIDAY. SINCE THE TIMING IS ALOOF WILL GO WITH SLIGHT CHANCE POPS EACH DAY...MAXIMIZING CHANCES IN THE AFTERNOON AND EARLY EVENING HOURS. MAXIMUM TEMPERATURES IN THE MID 80S WITH LOWS IN THE MID 60S. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 130 PM FRIDAY... VFR CONDITIONS WILL CONTINUE FOR MOST OF THE AFTERNOON AND EVEN ACROSS MUCH OF THE AREA. A FEW SHOWERS AND STORMS WILL PROGRESS FROM THE MOUNTAINS TOWARDS THE WESTERN PIEDMONT...BUT IT IS STILL UNCERTAIN AS TO HOW FAR EAST THEY WILL INITIALLY MAKE IT AND/OR HOW STRONG THEY WILL BE. KINT/KGSO SHOULD SEE SOME SHOWERS AND POSSIBLY ISOLATED STORMS IN THE VICINITY OF THE TERMINALS BY 21-22Z. SHOWERS AND STORMS WILL THEN CONTINUE EAST ACROSS CENTRAL NC THIS EVENING AND TONIGHT ALONG A SURFACE TROUGH AND AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. IT IS POSSIBLE THAT THE COVERAGE OF SHOWERS MAY INCREASE OVER THE CENTRAL PIEDMONT PRIOR TO MIDNIGHT...BUT ANY ISOLATES STORMS RE NOT EXPECTED TO BE STRONG AT THAT POINT. THUS..OUTSIDE OF THE HEAVIEST SHOWERS...VFR CONDITIONS SHOULD PREVAIL. THE SHOWERS WILL DIE OFF BY SUNRISE SATURDAY MORNING...BUT SHOULD REDEVELOP BY MIDDAY SATURDAY AS THE COLD FRONT MOVES INTO THE AREA...AND STRONG STORMS ARE POSSIBLE FROM KRDU EASTWARD DURING THE AFTERNOON. OUTLOOK... WITH A LARGE UPPER TROUGH EXPECTED TO REMAIN OVER THE EASTERN US THROUGH EARLY NEXT WEEK...PERIODS OF SHOWERS AND STORMS WILL BE POSSIBLE EACH DAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SMITH NEAR TERM...SMITH SHORT TERM...WSS LONG TERM...RTE AVIATION...SMITH
Hazardous weather outlook, Aug 17, 6:24 AM EDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 624 AM EDT FRI AUG 17 2012 NCZ008>010-025-026-040-041-073>077-083>086-088-181115- GRANVILLE-VANCE-WARREN-DURHAM-FRANKLIN-CHATHAM-WAKE-STANLY- MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- 624 AM EDT FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WITH STRONG TO SEVERE DOWNBURST WINDS...AND HAIL OF ONE INCH OR LESS IN DIAMETER...ARE EXPECTED TO DEVELOP AND MOVE EAST ACROSS THE PIEDMONT AND SANDHILLS LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED TO NUMEROUS THUNDERSTORMS...SOME STRONG TO SEVERE WITH DOWNBURST WINDS AND HAIL GENERALLY ONE INCH OR LESS IN DIAMETER...ARE EXPECTED TO ACCOMPANY A COLD FRONT THAT WILL SETTLE SLOWLY SOUTHEASTWARD THROUGH CENTRAL NC ON SATURDAY. ALTHOUGH A MUCH LOWER PROBABILITY...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. NCZ007-021>024-038-039-181115- PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH- 624 AM EDT FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS...SOME STRONG TO SEVERE WITH DOWNBURST WINDS AND HAIL GENERALLY ONE INCH OR LESS IN DIAMETER...ARE EXPECTED TO DEVELOP AND MOVE EAST ACROSS THE PIEDMONT LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. NCZ011-027-028-042-043-078-089-181115- HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON- 624 AM EDT FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED TO NUMEROUS THUNDERSTORMS...SOME STRONG TO SEVERE WITH DOWNBURST WINDS AND HAIL GENERALLY ONE INCH OR LESS IN DIAMETER...ARE EXPECTED TO ACCOMPANY A COLD FRONT THAT WILL SETTLE SLOWLY SOUTHEASTWARD THROUGH CENTRAL NC ON SATURDAY. ALTHOUGH A MUCH LOWER PROBABILITY...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. MWS
In the hours before
Special weather statement, Aug 17, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT FRI AUG 17 2012
NCZ083-172015-
ANSON-
321 PM EDT FRI AUG 17 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON COUNTY THROUGH 415 PM
EDT...
AT 321 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF WHITE STORE...OR ABOUT 15 MILES SOUTHEAST OF MONROE...
MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WHITE STORE...
WADESBORO...LILESVILLE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3514 8029 3519 8024 3515 8022 3517 8020
3515 8016 3517 8015 3519 8011 3511 8006
3509 7999 3511 7996 3503 7988 3501 7990
3498 7987 3490 7985 3485 7990 3480 7992
3481 8033
TIME...MOT...LOC 1921Z 244DEG 23KT 3484 8033
22The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:24 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford, Randolph | 81 min |
| Aug 17, 4:41 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Richmond, Stanly | 94 min |
| Aug 17, 4:56 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 64 min |
| Aug 17, 6:11 PM EDT | Areal Flood Advisory | RAH | Montgomery | 2 hr |
| Aug 17, 6:13 PM EDT | Special Weather Statement | RAH | Montgomery, Moore | 62 min |
| Aug 17, 6:33 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 57 min |
| Aug 17, 7:20 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 70 min |
| Aug 17, 7:24 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Lee | 51 min |
| Aug 17, 7:51 PM EDT | Special Weather Statement | RAH | Scotland | 54 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.